Florida, 2016

Tornado in Florida, January 8, 2016

January 8, 2016 · NWS KEY · 1 event in 1 county or zone

A waterspout associated with a developing rain shower moved northeast and made landfall as a tornado over a causeway in the Coco Plum section of the City of Marathon, Florida. Minor damage resulted as the tornado exited the causeway and dissipated as a waterspout.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A waterspout associated with a developing rain shower moved northeast and made landfall as a tornado over a causeway in the Coco Plum section of the City of Marathon, Florida. Minor damage resulted as the tornado exited the causeway and dissipated as a waterspout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jan 8, 4:30 AM EST, 2 hours earlier.

Area forecast discussion, Jan 8, 4:30 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
430 AM EST FRI JAN 8 2016

.DISCUSSION...IN THE MID AND UPPER LEVELS...700-200 MB...LATEST
AVAILABLE IR IMAGERY OVERLAID WITH STREAMLINE ANALYSIS AS OF 300 AM
DEPICTS THE MAINTENANCE OF A RATHER ENERGETIC ZONAL SOUTHERN BRANCH
OF THE MIDDLE AND UPPER JETSTREAM...WITH AN AVG OF 100-150 KNOTS AT
250 MB FROM BAJA CALIFORNIA TO ACROSS SOUTH TEXAS...CROSSING THE
CENTRAL GULF TO SOUTH FLORIDA...WITH 40 TO 50 MB FOUND AT 500 MB
ALONG THE SAME ROUTE. THE LATEST IN SERIES OF MIDDLE LEVEL SW
TROUGHS AT 500 MB IS APPROACHING THE PENINSULA BUT THE CLOSEST
LIGHTNING STRIKES ARE OVER THE YUCATAN CHANNEL ATTM IN ASSOCIATION
WITH AN OUTFLOW BOUNDARY THAT DEPARTED THE YUCATAN...AND A STRONGER
SHORTWAVE IS CURRENTLY PULLING QUICKLY NORTHEASTWARD OVER THE FL
PANHANDLE...TAKING SOME DYNAMICS WITH IT.

AT THE SURFACE AND IN THE LOWER TO MIDDLE LEVELS...SURFACE TO 700
MB...LATEST IR IMAGERY OVERLAID WITH AVAILABLE LAND AND MARINE
SURFACE OBSERVATIONS AND ANALYSIS DETAIL A POWERFUL GALE NEAR 32
NORTH 69 WEST. WELL EAST OF THAT...A WEAK LOW PRESSURE SYSTEM NEAR
APALACHICOLA TRAILS A WEAK TROUGH INTO THE EASTERN GULF OF MEXICO.
LAST EVENINGS SOUNDING ILLUSTRATES GENTLE VEERING FLOW FROM THE
SURFACE TO 800 MB...BECOMING WESTERLY AND STRONG AT 700 MB...BUT
TOTAL PWAT WAS ONLY 1.18 INCHES IN THE COLUMN.

.CURRENTLY...AS OF 300 AM...SKIES ARE MOSTLY CLOUDY ACROSS THE KEYS
ISLAND CHAIN AND ALL SURROUNDING WATERS....OWING MOSTLY TO MID AND
HI LEVEL CLOUDINESS. RADAR DETECTS A BAND OF SHOWERS MOVING
NORTHEAST AND ALIGNED ON EITHER SIDE OF YET BIFURCATED BY THE LOWER
KEYS. WEST OF THAT AREAL COVERAGE OF STRATIFORM RAIN WITH A FEW
EMBEDDED SHOWERS APPEARS TO BE LESSENING ATTM. TEMPERATURES ACROSS
THE ISLANDS ARE IN THE LOWER TO MID 70S...WITH DEWPOINTS IN THE MID
TO UPPER 60S.

.SHORT TERM...TODAY THRU SUNDAY NIGHT...ATYPICALLY
CLOUDY...WARM...MORE HUMID...WITH BETTER CHANCES FOR SHOWERS...WILL
BE THE STORY FOR THE NEXT SEVERAL DAYS AHEAD OF NEXT FROPA. THE
AFOREMENTIONED STRONG JET STREAM WITH MANY IMPULSES AND ELEVATED
MOISTURE IN THE LOWER TO MID TROPOSPHERE ARE SOME OF THE ROOT CAUSES
OF THIS PATTERN...YET ARE TYPICALLY ASSOCIATED WITH EL NINO MID
WINTER TYPE WEATHER PATTERNS IN FLORIDA. AS FOR TODAY...AS DESCRIBED
ABOVE...THE MAIN SHORTWAVE IS EXITING THE FL PANHANDLE AND THE
APPROACHING AREA OF SHOWERS WILL DECREASE IN COVERAGE AS IT NEAR THE
KEYS. NEVERTHELESS...WILL KEEP A LOW CHANCE FOR SHOWERS THROUGHOUT
THE DAY GIVEN WEAK LIFT. GENTLE TO MODERATE WINDS WILL BE CLOCKING
INTO A SOUTH TO SOUTHWEST DIRECTION IN ADVANCE OF THE SURFACE TROUGH
OVER THE EASTERN GULF OF MEXICO. TEMPERATURES WILL CLIMB SEVERAL
DEGREES ABOVE NORMAL...REACHING NEAR 80...ABOUT 5 OR MORE DEGREE
HIGHER THAN AVG.

THEN TONIGHT THRU SUNDAY NIGHT...SURFACE LOW PRESSURE EJECTING OUT
OF TEXAS INTO THE LOWER MISSISSIPPI VALLEY WILL BEGIN TO STRENGTHEN
AS IT MOVES NORTHWARDS DURING SATURDAY...DEEPENING QUITE A BIT BY
12Z SUNDAY AS IT ENTERS EASTERN CANADA. THE SYSTEM WILL SWING A
BETTER DEFINED COLD FRONT ACROSS THE EASTERN GULF SATURDAY NIGHT AND
SUNDAY...REACHING THE KEYS SUNDAY NIGHT. AHEAD OF THE COLD
FRONT...BETTER LOWER LEVEL CONVERGENCE AND SOME UPPER DYNAMICS WILL
SUPPORT MIDDLE OF THE ROAD TO HI CHANCES FOR SHOWERS AND ISOLATED
THUNDER SATURDAY AND SATURDAY NIGHT. MID AND UPPER SUPPORT DEPARTS
ON SUNDAY...BUT SURFACE TO 700 MOISTURE SUPPORTS A BAND OF SHOWERS
TO REACH THE KEYS AGAIN AHEAD OF THE ACTUAL SURFACE FRONT DURING
SUNDAY AFTERNOON AND EVENING. DURING THE SUNDAY NIGHT THE SURFACE
FRONT WILL MOVE THRU THE KEYS BUT THEN SLOW DOWN IN THE FLORIDA
STRAITS...AND LIKE IN PAST FROPAS THUS FAR THIS WINTER IT WILL NOT
BE CLEAR BEHIND THE FRONT...WITH LOW LEVEL MOISTURE SUPPORTING
ISOLATED SHOWERS AGAIN.

EXTENDED...MONDAY THRU THURSDAY...THE SURFACE FRONTAL BOUNDARY
REMAINS TO THE IMMEDIATE SOUTH...BUT THE COMBINATION OF ITS
PROXIMITY WITH DECENT WINTER RIDGING WELL TO THE NORTH AND STUBBORN
MOISTURE IN THE SFC TO 700 MB LAYER WILL BOTH DRIVE UP WINDS
AGAIN...IN TURN ALLOWING FOR AMPLE SURFACE CONVERGENCE...WHICH
SUPPORTS FAST MOVING SHOWERS. AT THE MOMENT WILL MAINTAIN LOW
CHANCES FOR SHOWERS FOR MONDAY NIGHT THRU TUESDAY NIGHT GIVEN
UNCERTAINTY...BUT RAIN CHANCES COULD BE MUCH HIGHER. THEN TENTATIVE
INDICATIONS OF DRIER AIR IS PROGGED TO FILTER IN BY WEDNESDAY AND
THURSDAY AS WEAKER HIGH PRESSURE IS PROGGED TO TAKE THE REIGNS...BUT
FOR NOW WILL STILL KEEP A DIME POP IN THE GRIDS FOR THESE PERIODS.
DAYTIME HIGH AND NIGHTTIME LOW TEMPERATURES WILL RETURN TO NEAR
SEASONAL VALUES...MID 70S AND MID 60S RESPECTIVELY.

&&

.MARINE...GENTLE TO MODERATE BREEZES ARE EXPECTED ACROSS ALL WATERS
TODAY THRU SUNDAY. SMALL CRAFT EXERCISE CAUTIONARY CONDITIONS ARE
LIKELY ACROSS AT LEAST THE STRAITS SUNDAY NIGHT THRU TUESDAY
NIGHT...BUT ARE HIGHLY POSSIBLE ACROSS THE REST OF THE MARINE
DISTRICT. CONFIDENCE OF THE STRENGTH OF THE RIDGING IS LOW...AND ITS
HIGHLY POSSIBLE THAT THE CAUTIONS COULD BE SMALL CRAFT ADVISORY
CONDITIONS AS WE GET CLOSER TO THE NEXT FROPA. STAY TUNED.

&&

.AVIATION...UNTIL 00Z/9TH...OUTSIDE OF A BRIEF MVFR ENCOUNTER OR
TWO...CEILINGS OF BETWEEN 100-150 ARE ANTICIPATED AT THE KEY WEST
AND MARATHON TERMINALS. SOUTHEAST TO SOUTH WINDS OF AROUND 10 KNOTS
WILL TURN SOUTHWEST TO WEST THIS AFTERNOON AT SIMILAR SPEEDS.

&&

.CLIMATE...IN 2010...THE DAILY RECORD LOW TEMPERATURE OF 47F WAS
RECORDED IN KEY WEST. TEMPERATURE RECORDS HAVE BEEN KEPT SINCE 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  76  73  78  72 / 30 30 40 50
MARATHON  77  73  80  72 / 30 30 40 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........FUTTERMAN
AVIATION/NOWCASTS.....APA

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...
WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Jan 8, 5:02 AM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
502 AM EST FRI JAN 8 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-091100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
502 AM EST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE FORECAST FOR SATURDAY AND SATURDAY
NIGHT...AHEAD OF AN APPROACHING COLD FRONT. THE PRIMARY THUNDERSTORMS
LIKELY WILL BE LIGHTNING STRIKES AND LOCAL WIND GUSTS OF 30 TO 40
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FUTTERMAN

The radar

The Key West radar (KBYX), 71 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Monroe

When
January 8, 6:30 AM EST to 6:31 AM EST
Where
Monroe County, 0.88 mi NNE of Key Colony Beach to 0.97 mi NNE of Key Colony Beach
Rating
EF0
Path length
0.09 mi
Path width
20 yd
Property damage
$2,000
Reported by
Local Official
Coordinates
24.732, -81.014

A waterspout was observed as a condensation funnel cloud over a marine basin approximately 630 am EST north of Key Colony Beach and just west of the Coco Plum Drive causeway. The waterspout was observed crossing the causeway as a tornado at a seafood distribution business damaging a metal overhang. Tarps and canvas coverings on vessels docked in the adjacent marina were partially or completely removed, with a few torn. No structural damage to buildings or vessels was observed. The tornado exited the causeway as a waterspout and dissipated very shortly thereafter.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyThe tornado archive for Florida, 2016Warnings in Florida, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618069.